High Wind, Central Highlands
- When
- April 24, 11:10 AM MST to 11:20 AM MST
- Where
- Central Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Clines Corners.
A broad upper level trough crossing the southern Rockies generated localized strong winds across New Mexico. Southwest winds increased over the region on the 24th as the jet stream crossed overhead.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A broad upper level trough crossing the southern Rockies generated localized strong winds across New Mexico. Southwest winds increased over the region on the 24th as the jet stream crossed overhead. A Pacific cold front then raced through the state on the 25th and delivered another round of localized strong west to northwest winds. Windy conditions across the region were exacerbated by scattered showers with light rain and patchy blowing dust. Temperatures were cold enough with this system to produce three to six inches of snowfall across the northern high terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 24, 10:46 AM MST, 24 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1146 AM MDT Mon Apr 24 2017 .AVIATION... 18Z TAF CYCLE Strong westerly winds have already begun to increase over NM this morning, and will continue to do so through the afternoon where winds are expected to peak between 25 to 30 knots with gusts as high as 45 knots. An Aviation Weather Warning will be forthcoming at ABQ this afternoon. Westerly winds are not expected to diminish significantly overnight into Tuesday morning, ranging between 10 to 20 knots, with gusts up to 30 knots. A change in the weather pattern is expected Tuesday morning, with a trough dipping into the Four Corners region. This will increase the chance for light showers of rain for western and northern TAF sites including, FMN, GUP, and SAF. There is some uncertainty if showers will reach AEG and ABQ. Downsloping wind will delay precipitation chances at LVS until perhaps late Tuesday afternoon/evening. 24 && .PREV DISCUSSION...253 AM MDT Mon Apr 24 2017... .SYNOPSIS... An active Pacific storm track is expected this week with lasting impacts into the weekend. The first storm system will take aim on northern and central New Mexico today and Tuesday. Strong winds will occur both days with widespread critical fire weather conditions today. Precipitation will go on the increase from north to south late tonight and continue through Tuesday. The main precipitation event will occur Tuesday night into Wednesday across the northeast half of the area due to the tandem of a back door cold front and upper level low. A brief break, besides some northern mountain precipitation, is expected Wednesday night into Thursday. Another, potentially potent Pacific low will affect the area late week into the weekend. Another round of significant precipitation and most certainly a cool down is expected during this period. && .DISCUSSION... Near and longer term models continue to beef up precipitation chances through the next several days. After reviewing the latest Ensembles and operational runs of the GFS/Canadian and ECMWF models...decided to be less pessimistic and adopted the SuperBlend strategy for PoPs. Model continuity and unity is pretty high thus increasing confidence for an active Pacific storm track through the next 7 days. Deep convection remains across the eastern equatorial Pacific thus giving credence to the further south jet track. Near term impacts will be the first in a series of Pacific disturbances tied to an extra strong Jet today and Tuesday. Todays highlights include a widespread critical fire weather event combined with strong wind...low humidity and an unstable airmass. Increased high temps above model guidance and more in line with the ECE across the lowland areas of the east as well as Rio Grande Valley. This bumped up temps to near record levels across the EC and SE plains this afternoon so worked that into the hazard grid. Wind speeds have also come in higher...perhaps due to efficient mixing...thus some additional zones have been added to the Wind Advisory product. Thought about adding blowing dust for SC and SE areas. The main dust impact area during the past big wind events has been White Sands thus Lincoln and Chaves county could be affected by raised dust. Raised overnight lows above model guidance for tonight across some portions of the forecast area. Models are getting more bullish with adequate moisture to wring out over the mountains starting late tonight and lasting into Tuesday. Bumped up cloud cover, PoP's and QPF accordingly. Another round of wind advisory conditions are expected Tuesday favoring the southern tier. Models show pretty good agreement with the overall weather trend the next couple of days so confidence continues to increase. One of the stronger precipitation periods during the next several days appears to be tied to a combo back door cold front, upper Pacific low passage Tuesday night into Wednesday. The northeast half looks to be favored. Increased PoP's accordingly and also increased precipitation amounts slightly above WPC amounts since both GFS/NAM have been bullish for the NE third the past few days. Brief break in the main weather is expected later Wednesday into Thursday. The wind gradient however, will increase on Thursday as the jet strengthens and sags further south. Gusty springtime winds are once again expected. Models also continue to show some precipitation potential across the far north...favoring the NC mtns. The second big weather system impact is expected Friday and last into the weekend. Models have jumped around a little on the closed low solution. Latest ensembles support that possibility although they remain a bit warmer than their operational counterparts. Either way...confidence is growing and at least medium...if not high for a significant cool down and precipitation chances. Went with a modified Super Blend solution. High temps would be several degrees below normal by Saturday. Trending drier and less cloudy Sunday and Monday. 50 && .FIRE WEATHER... ...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TODAY... ...STRONG WINDS ALONG AND SOUTH OF INTERSTATE 40 TUESDAY BUT COOLER WITH HIGHER HUMIDITIES OVERALL... Strong westerly winds aloft today combined with a surface lee trough, widespread humidities below 15 percent and above normal to near record high temperatures will lead to widespread critical fire weather conditions today for all locations below any significant snowpack. Wind gusts to around 50 to 55 mph are possible especially along the central mountain chain as well as over much of the western high terrain. Winds will be slow to taper off tonight, especially over the higher terrain as a stronger disturbance moves into the Four Corners region. Chances for rain and very high terrain snow showers will be found after midnight tonight from the Chuska to the San Juan mountains. Humidity recoveries tonight will improve over the northwest but will be poor over many areas along and south of Interstate 40. The disturbance and associated cold front will push into New Mexico Tuesday. Strong west to northwest winds are expected again Tuesday, especially along and south of Interstate 40, but overall temperatures will cool and humidities will be higher than 15 percent for most locales. The exception may be the southern portions of zones 106 and 108 where spotty critical fire weather conditions could develop for a couple of hours. North of Interstate 40, chances for showers and thunderstorms increase. Snow levels will likely be near or above 8500 feet over the northern mountains but any accumulations look to be meager at best. Chances for precipitation Tuesday night shift to the northeast and east central where the affects of the back door cold front and upper low circulation intersect. Showers and thunderstorms during the evening will give way to rain and snow showers late Tuesday night with a couple of inches of snow possible along the Raton Ridge/Johnson Mesa. Low temperature trends will be cooler by 10 to 15 degrees and overnight humidity recoveries improve, with only the southern portion of zone 106 potentially seeing some fair to poor overnight recoveries. Drier and cooler weather prevails Wednesday under northwest flow as the upper low departs to the east of New Mexico. Very spotty critical conditions will be limited to locations south of Interstate 40 Wednesday afternoon but high temperatures will vary from 5 to 10 degrees below average. Winds increase again Wednesday night and Thursday, as additional energy plunges into the central Rockies. Spotty critical conditions could develop over the middle Rio Grande valley and portions of the east central plains Thursday afternoon but will depend at least partially on the timing of an incoming cold front and an upper disturbance. Chances for precipitation increase Thursday night and Friday over the north, then spread southward Friday night and Saturday as the disturbance strengthens into an upper low over the state. High temperatures take a hit Friday and again Saturday, falling to 10 to 20 degrees below average Saturday. Vent rates will pretty much be excellent through Thursday then areas of fair to poor rates show up over the north and east Friday and Saturday. && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for the following zones... NMZ101>109. Wind Advisory until 9 PM MDT this evening for the following zones... NMZ502-505>508-512>515-518>526-528-529-539-540. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 436 AM MDT Mon Apr 24 2017 NMZ501>540-251100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 436 AM MDT Mon Apr 24 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect between 10 am to 9 pm MDT today. Widespread strong wind...low humidity and an unstable atmosphere will affect the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of strong wind will favor areas along and south of Interstate 40 on Tuesday. Longer range weather models are showing a significant storm system for the Friday and Saturday time frame. Snow levels could lower enough to provide some impacts across the north central mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 50
3 high wind. Local standard time, as filed.
Clines Corners.
Dunken.
Fort Sumner Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684271, 684272, 684273.